Healthline Blogs

Another Ordinary Day

TEXT SIZE: A A A


“Doc this thing is stuck in my finger!” I was in the last hour of a 12 hour shift at Stanford University Hospital. Exhausted, I was hoping for a nice easy sliver, or laceration. As I looked down at Mr. J’s finger, I was shocked at what I saw: an Epinephrine Pen lodged in his thumb. Over the past 2 years at Stanford I have been mentally and physically training myself to be able to deal with any Emergency which might come through the Emergency Department doors. This encounter was a new one: trauma, heart attacks, strokes, coughs-you name it-these are givens in an emergency Resident Physicians repertoire, but an epinephrine Pen stuck in a finger? I gently tugged at the pen, “Good luck…” Mr. J replied.



Mr. J explained that he was prescribed the pen by his primary care doctor 3 days ago after he had an anaphylactic reaction to a wasp sting. He described quite perfectly the phenomenon of anaphylaxis: “My face and wind pipe swelled up like a puffer fish, and my blood pressure dropped like a rock.” The paramedics revived him with epinephrine-the drug which counters anaphylactic reactions. I like to think of anaphylaxis as an extreme way for the body to deal with a foreign substance: your blood vessels dilate and become leaky, allowing your body to release a plethora of substances to combat the toxin. People become covered in hives, airways swell, lungs and breathing become constricted, and the blood pressure can drop to extremely dangerous levels. Epinephrine works to combat the two most important aspects of this dangerous cascade: it constricts the blood vessels, and dilates the airways.



When I looked down at Mr. J’s finger I saw what I had feared: it was completely white and cold. He told me that it felt “numb” and that he had tried to pry the needle out with a pair of pliers but to no avail. Mr. J stated that he was at home, “showing my boy how to inject the medicine…I guess I had the wrong end pointed the wrong way.” Mr. J had grabbed the pen, and held it to his thigh. Pens like these are activated when a spring loaded needle is deploying after coming into contact with your skin. He had the pen turned around (as to not inject the medicine into his thigh), and accidentally pushed the spring, releasing the medicine and needle into his thumb.



I presented the case to my attending physician-who thankfully had “seen a few cases like this before.” “First we need to counteract the effects of the epinephrine on the thumb,” he said. “Slather the thumb with Nitroglycerine paste, this will allow the vessels to dilate.” “Then, call the pharmacy and have them send up 0.5 mg of injectable Phentolamine.” Phentolamine is a drug we can use to block the effects of Epinephrine.



After we obtained an x-ray (the needle was not stuck in the bone) we realized the needle had probably glanced off the bone, creating a barb on the end…no wonder we could not get it to budge. After numbing his finger we coated Mr. J’s finger with the Nitro-Paste, then injected the Phentolamine. Next with a pair of “ER Pliers” we were able to free the barb after a great deal of force. His finger “pinked up” over the next 5 minutes.



“I can’t believe I did this, I’m so stupid,” Mr. J. said over and over throughout the course of his treatment. I think he was being overtly harsh on himself-it seems like a very easy mistake to make. If it had not been for Mr. J’s mistake, I would not have learned how to treat the next person who comes in to the Emergency Room with an Epinephrine pen stuck in their finger. We have to be prepared to treat all comers-whether it’s in the first, or last hour of a busy day.
  • 1
Was this article helpful? Yes No
Advertisement

About the Author

The Stanford Emergency Room is the center of emergency care at Stanford University.

Advertisement
Advertisement